Personal Experience – TripAdvisor

Back in the mid-late nineties they had me on this first. I was just about able to do my job after a break. I cannot remember a single thing about 1996. These were nice if itchy, anorgasmia can be a blessing for a young man and you could drink shit loads without feeling drunk.



“Side effects observed in fluoxetine-treated persons in clinical trial with an incidence >5% and at least twice as common in fluoxetine-treated persons compared to those who received a placebo pill include abnormal dreams, abnormal ejaculation, anorexia, anxiety, asthenia, diarrhea, dry mouth, dyspepsia, flu syndrome, impotence, insomnia, decreased libido, nausea, nervousness, pharyngitis, rash, sinusitis, somnolence, sweating, tremor, vasodilatation, and yawning.[36] Fluoxetine is considered the most stimulating of the SSRIs (that is, it is most prone to causing insomnia and agitation).[37] It also appears to be the most prone of the SSRIs for producing dermatologic reactions (e.g. urticaria (hives), rash, itchiness, etc.).[31]

Sexual dysfunction

Sexual dysfunction, including loss of libido, anorgasmia, lack of vaginal lubrication, and erectile dysfunction, are some of the most commonly encountered adverse effects of treatment with fluoxetine and other SSRIs. While early clinical trials suggested a relatively low rate of sexual dysfunction, more recent studies in which the investigator actively inquires about sexual problems suggest that the incidence is >70%.[38] Symptoms of sexual dysfunction have been reported to persist after discontinuing SSRIs, although this is thought to be occasional.[3][39][40]”


They then put me on a MOAI / Tricyclic mix. Somehow I managed to negotiate a £270k research contract in Japan whilst taking these two lovely chaps. By this time I was back doing teaching and research. The psychiatrist figured that because I was a vegan I would be OK with the weird diet. I only had one cardio episode whilst at a business dinner in Japan. These were pretty chilled. Normally this combo was only given to “in-patients” in the UK, as I understand it.




“Phenelzine is used primarily in the treatment of major depressive disorder (MDD). Patients with depressive symptomology characterized as “atypical”, “nonendogenous”, and/or “neurotic” respond particularly well to phenelzine.[1] The medication is also useful in patients who do not respond favorably to first and second-line treatments for depression, or are “treatment-resistant”.[2] In addition to being a recognized treatment for major depressive disorder, phenelzine is effective in treating dysthymia,[3] bipolar depression (BD),[4] panic disorder (PD),[5] social anxiety disorder,[6] bulimia,[7] and post-traumatic stress disorder (PTSD).[8]

The MAOIs are infamous for their problematic food restrictions and drug interactions. Hypertensive crisis may result from the overconsumption of tyramine-containing foods. As a result, patients on phenelzine and other MAOIs must avoid excess quantities of certain foods that contain tyramine such as aged cheeses and cured meats, among others. Serotonin syndrome may result from an interaction with certain drugs which increase serotonin activity such as selective serotonin reuptake inhibitors, serotonin releasing agents, and serotonin agonists. Several deaths have been reported due to drug interaction-related serotonin syndrome such as the case of Libby Zion.”


“Like other TCAs, doxepin is highly toxic in cases of overdose.[22] Mild symptoms include drowsiness, stupor, blurred vision, and excessive dryness of mouth. More serious adverse effects include respiratory depression, hypotension, coma, convulsions, cardiac arrhythmia, and tachycardia. Urinary retention, decreased gastrointestinal motility (paralytic ileus), hyperthermia (or hypothermia), hypertension, dilated pupils, and hyperactive reflexes are other possible symptoms of doxepin overdose.[7] Management of overdose is mostly supportive and symptomatic, and can include the administration of a gastric lavage so as to reduce absorption of the doxepin.[7] Supportive measures to prevent respiratory aspiration is also advisable.[7] Antiarrhythmic agents may be an appropriate measure to treat cardiac arrhythmias resulting from doxepin overdose.[7] Slow intravenous administration of physostigmine may reverse some of the toxic effects of overdose such as anticholinergic effects.[7] Haemodialysis is not recommended due to the high degree of protein binding with doxepin.[7] ECG monitoring is recommended for several days after doxepin overdose due to the potential for cardiac conduction abnormalities”